Barcelona 2015 Programme Registration Glaucoma Day 2015 Exhibition Virtual Exhibition Satellite Meetings Hotel Booking Star Alliance
ISTANBUL escrs









Take a look inside the London 2014 Congress

video-icon

Then register to join us
in Barcelona!





Posters

Search Abstracts by author or title
(results will display both Free Papers & Poster)

Corneal melting associated with cross-linking for keratoconus

Poster Details

First Author: O.Passarin SWITZERLAND

Co Author(s):    M. Bagnoud   M. Matter   P. Desmangles   B. Farpour           

Abstract Details

Purpose:

We report a case of severe corneal melt following standard Dresden protocol corneal cross-linking (CCL) in a patient who was treated postoperatively with topical unpreserved Diclofenac, antibiotics and therapeutic contact lens.

Setting:

Vision Laser - Place de la Gare 1, 1225 ChĂȘne-Bourg, Geneva Centre Ophtalmologique de Rive - Rue Pierre Fatio 15, 1204, Geneva

Methods:

A 23-year-old Caucasian female with a bilateral progressive keratoconus underwent a standard Dresden protocol cross-linking on her right eye. Her past medical history was unremarkable except for a past gastric bypass surgery for obesity. Postoperatively, she was given topical Tobradex (Tobramycine, Dexamethasone) and non preserved Diclofenac both four times daily in addition to soft bandage contact lens. She presented 4 days after the procedure with mild inflamed eye with a large clean corneal ulcer overlying a grayish jelly-like stroma.

Results:

Diclofenac-associated corneal melting was hypothesized, the treatment was immediately discontinued. Corneal wound cultures taken postoperatively, were negative. Laboratory tests were within normal limits for any rheumatologic or autoimmune disorder. The patient was initiated on the following therapies to treat potential infection and stop the melting process: topical treatment consisting in autologous serum, Vigamox (Moxifloxacin), Tobradex ointment, Dexafree (unpreserved Dexamethasone) and systemic treatment with Prednisone, Esomeprazole, Doxycycline, vitamin C and Valtrex (Valaciclovir). Moreover a scleral contact lens (SPOT) was applied. The melting process was interrupted and the corneal wound healed with residual stromal scarring.

Conclusions:

Severe complications after CCL are rare; however stromal changes have been described. We believe that the melting process in our patient was associated with the use of Diclofenac. This complication has been described after refractive and cataract surgery; two cases of corneal melting have been reported after cross-linking procedures, one of which was associated to Diclofenac used postoperatively. Although the underlying mechanism causing corneal melting remains partially unknown, this suggests that not only preservatives but NSAID active principle itself may be responsible for it. Surgeons performing cross-linking should be aware of this potential complication possibly related to topical Diclofenac.

Financial Disclosure:

NONE

Back to Poster listing